Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Paducah, KY

July 2, 2002Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 2, 2002, 1:40 PM CDT for Todd County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 1:40 PM CDT (18:40 UTC)
Expired
Jul 2, 2002, 2:30 PM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS53 KPAH 021840
SVRPAH
KYC219-021930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 230 PM CDT

* AT 138 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 15 MILES 
SOUTH   OF ELKTON.  THE STORM WAS MOVING NORTH AT 5 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3667 8734 3667 8710 3704 8708 3703 8726

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:11 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 2, 1:11 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE JUL 2 2002

ALL NEW MODEL RUNS CONTINUE SAME BASIC FORECAST EVOLUTION IN SLOWLY
ROTATING SURFACE HIGH PRESSURE CIRCULATION EVER SO GRADUALLY TO THE
EAST...EVEN AS BROAD UPPER ANTICYCLONIC PATTERN BUILDS/RIDGES OVER
THE CNTL U.S. THE NET RESULT FOR THE PAH FA IS A CONTINUATION OF
HEAT/HUMIDITY...WITH A NR DAILY SLGT CHC-LOW CHC AND MAINLY DIURNAL
POP.

THERE WILL BE A SUBTLE SHIFT FROM THE BEST CHC POP LOCALES...BASED
ON THE RETURN MOISTURE FETCH AND ITS MIGRATION WITH THE HIGH
PRESSURE CIRCULATION...WHICH WL LIKEWISE IMPACT TEMPS. BUT VERY
GENERALLY WHAT CAN BE EXPECTED IS THE CURRENT BETTER POP ACROSS THE
SOUTH TO SLOWLY ROTATE AROUND TO THE NORTH OVER THE NEXT 48-60
HOURS. AND WHILE THERE MAY BE A TAD BETTER POP IN THE WRN PTNS
(CLOSER TO THE MOISTURE FETCH) THAN THE ERN PTNS...THIS MAY BE MUTED
BY A LTL MORE CLOUDINESS THERE...AND THUS A LTL LESS DIURNAL EFFECT.
SO WL GO AHEAD AND COMBINE INTO JUST A GENERAL N-S BREAK-OUT SIMILAR
TO YDAYS.

WITH THE STRONG RIDGING PATTERN...WL CONTINUE TO BIAS FORECAST TO
WARM SIDE OF MODEL NOS FOR THE FORESEEABLE FUTURE.

THE EXTENDED FCST CONTINUES TO SUGGEST MAYBE A SMALL BREAK OVR THE
WEEKEND TO SLIGHTLY LOWER POPS...AND MAYBE EVEN SLIGHTLY LOWER
TEMPS...BUT THAT WOULD JUST BRING US BACK TO MORE SEASONAL L90S/L70S.

.PAH...NONE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:11 PM CDTSevere Thunderstorm WarningPAHFulton64 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.